North Dakota, 2019

Hail and Damaging Wind in North Dakota, August 19 to 20, 2019

August 19 to 20, 2019 · NWS FGF · 4 events in 4 counties and zones

The combination of the low level jet and warm advection helped fuel several severe thunderstorms from the late evening of August 19th through the early morning hours of August 20th. The first severe thunderstorm occurred just north of Devils Lake, North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

The combination of the low level jet and warm advection helped fuel several severe thunderstorms from the late evening of August 19th through the early morning hours of August 20th. The first severe thunderstorm occurred just north of Devils Lake, North Dakota. Later severe storms generally tracked from the Devils Lake region, through the Ada-Twin Valley area, and then into portions of west central Minnesota. The storms mainly produced large hail, but at least one storm produced a bow echo and damaging winds across west central Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 19, 8:59 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 19, 8:59 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
959 PM CDT Mon Aug 19 2019

.UPDATE...
Issued at 956 PM CDT Mon Aug 19 2019

SPC updated to slight risk for parts of northern MN. Sfc low is
weakly defined near Minot and moving east. A few storms north of
the low developing into SW Manitoba and also in the Bottineau
area. This area is what the short range models keep moving east
and then in the 07z-08z period intensify and move SE as a
developing line of storms thru NW MN. There is an 850 mb jet over
E ND but only 30 kts or so and water vapor doesnt show any well
defined wave nearby. So confidence on storms is pretty good per
the higher pops in fcst but severe potential is still uncertain.

UPDATE Issued at 654 PM CDT Mon Aug 19 2019

Still a bit of uncertainity how things will evolve tonight, esp
in regards to strength (severity) of t-storms. The various short
range models such as the RAP/HRRR indicate a weak low in NW ND
moving east tonight along a northward moving low level moisture
axis. Dew pts climbing to around 70 in SE ND and this moist
airmass will push north tonight. Sfc low likely to move along this
boundary from central into east central ND by late tonight then
southeast Tuesday morning. Isold t-storms forming in far western
ND at 00z, but the main action is expected to form closer to or
just north of the sfc low in far north central ND closer to
midnight and then spread east-southeast thru NE ND into NW MN
overnight. Focus of stronger activity is in NW MN 08z-12z period
as 500 mb short wave coming around the upper low in northern
Manitoba moves into the area providing some upper level forcing.
But late night storms likely more elevated vs sfc based but tstm
action on nose of a 30 kt 850 mb jet spreading low level moisture
into the storm development area. Net result may end up being heavy
rain producing storms with marginal severe threat (hail, gusty
winds).

Before this an isolated shower did form in the CU field that was
from near Bemidji to Detroit Lakes to Wahpeton..on leading edge of
higher dew pts. This shower formed near Detroit Lakes and has been
moving east and as of 00z is about dissipating and expect that
trend to continue.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 313 PM CDT Mon Aug 19 2019

Storms tonight will be the main challenge for the period.

The moisture has arrived, at least in our southern CWA ahead of a
weak trough axis. ML CAPE has reached 1000-1500 J/kg across our
southwestern counties, and even higher surface based. There is
some bubbly cumulus just east of Fargo, but so far not much taking
off with no strong upper forcing and not enough convergence along
the weak surface trough. However, there will continue to be
moisture return into this evening as the surface trough gets going
to the west and winds pick up out of the south. The models are
still probably overdoing the dew points a bit, but think there
should be some 60 dew points and over 2000 J/kg of MU CAPE pushing
towards the international border later tonight. Deep layer bulk
shear is around 40 kts, and forcing should come as a cold front
moves from the Canadian border towards ND and MN. CAMs have been
becoming more consistent with storms moving down into our northern
counties overnight, with some pretty high updraft helicity values.
Bumped up POPs for the 09Z to 18Z time frame, and included a
mention of severe for at least part of the area. Any storms will
be elevated so hail of quarters and winds of 60 mph will be the
primary threat.

The cold front will push further into the forecast area during the
day on Tuesday, with most of the lingering precipitation exiting
the eastern CWA by early afternoon. Temps and dew points will be
lower behind the front, with highs in the 70s and breezy north
winds. The dry air will help Tuesday night temps drop pretty low
as skies clear and winds decrease, with readings down into the 40s
and 50s.

.LONG TERM...(Wednesday through Monday)
Issued at 313 PM CDT Mon Aug 19 2019

Wednesday through Friday

The pattern looks to be fairly settled for Wednesday as a ridge will
be located to the west. Some lower 500mb heights following the
passage of the cold front will keep temperatures slightly below
average with highs generally 70 to 75 degrees. With mostly clear
skies into the night, lows could drop into the mid 40s in some
locations Wednesday night. Thursday looks to remain settled as well
with similar temperatures. Thursday night into Friday morning is
when the pattern is suggested to become active again. Though
disagreement exists within the guidance, the ridge will be located
over the area Thursday night and moving to the east. The GFS and
Canadian-NH are both showing embedded shortwaves over the area by
Friday morning continuing during the day, which will keep chances of
showers and thunderstorms in the forecast. The ECMWF and Canadian-NH
are both suggesting large troughing moving south from Canada by
Friday night. Temperatures will remain in the 70s with seasonal lows
Friday night.

Saturday through Monday

Much of the latter portion of the long term will be dominated by an
active pattern. Small shortwaves are shown by all guidance on
Saturday, keeping at least isolated chances of showers and
thunderstorms in the forecast. Temperatures will likely remain mild.
Saturday night to Monday will have chances for better coverage as
the WPC is forecasting a cold front to progress across North Dakota
with low pressure areas in Manitoba and South Dakota. The NAEFS
Ensemble Situational Awareness Table is also suggesting PWAT values
to be in the 90th percentile area-wide Saturday night into Sunday,
meaning that isolated heavy rainfall within convection is possible.
Rainfall totals Saturday night into Monday could be near or above an
inch in many areas. Temperatures will remain seasonal during this
active period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 654 PM CDT Mon Aug 19 2019

VFR expected for most of the night but after 08z/10z period risk
of t-storm activity increases near TAF sites with initial cloud
bases in the 4000-7000 ft agl range. As cold front drops southeast
behind low pressure Tuesday daytime..a period of MVFR cigs is psbl
in the morning but confidence is low. Otherwise likely some CU
develolpment in the afternoon Tuesday in the cold advection.
North-northwest winds 10 to 20 kts daytime Tuesday.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Riddle
SHORT TERM...JR
LONG TERM...Wasilewski
AVIATION...Riddle
Hazardous weather outlook, Aug 19, 2:38 PM CST, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
338 PM CDT Mon Aug 19 2019

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-202045-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
338 PM CDT Mon Aug 19 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Isolated severe severe thunderstorms are possible across eastern
North Dakota and northwest Minnesota as a cold front drops a
thunderstorm complex down from Canada. The main hazards will be
large hail up to quarter size and damaging wind gusts up to 60
mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

.SPOTTER INFORMATION STATEMENT...

Some thunderstorms may be ongoing in northwestern Minnesota
Tuesday morning.

Thunderstorms are again possible periodically from Thursday night
through Sunday.

Weather spotters may be needed.

The radar

The Minot AFB radar (KMBX), 112 km away, was scanning. The volume nearest the first event began at 04:15 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Benson

When
August 19, 10:15 PM CST
Where
Benson County, 2.12 mi NNW of Niles
Measured
1 in hail
Reported by
Social Media
Coordinates
48.310, -99.360

Hail, Ramsey

When
August 19, 11:30 PM CST
Where
Ramsey County, 1.96 mi NE of Devils Lake Arpt
Measured
1 in hail
Reported by
Public
Coordinates
48.140, -98.870

Thunderstorm Wind, Nelson

When
August 20, 12:35 AM CST
Where
Nelson County, 6.09 mi NE of Tolna
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
47.900, -98.350

A number of large branches were blown down near Stump Lake.

Hail, Traill

When
August 20, 1:54 AM CST to 1:55 AM CST
Where
Traill County, 0.83 mi SE of Hatton
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
47.640, -97.460

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837718, 837719, 837720, 837721.